Louisiana, 2018

Drought in Louisiana, February 1 to 14, 2018

February 1 to 14, 2018 · NWS SHV · 16 events in 16 counties and zones

S. Drought Monitor.

Where it happened

Every event with a place to put it; 16 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Severe (D2) drought conditions continued into February across much of North Louisiana (with the exception of Sabine Parish), although widespread 1-3 inches of rain fell across this area during the first week of the month which resulted in a one category improvement to moderate drought by the February 15th issuance of the U.S. Drought Monitor. A dry period developed and persisted during the second and third weeks of February, which maintained the drought conditions in place, given the continued agricultural and hydrological impacts. However, a prolonged period of heavy rainfall was observed across all of North Louisiana from February 21st to the 28th, with widespread rainfall amounts of 5-8+ inches recorded. This resulted in significant improvements to soil moisture as well as numerous reports of flash flooding across the area through the period. Excessive runoff resulted in flooding across numerous waterways across North Louisiana, including the Red River and Ouachita River basins. For the month of February, Shreveport observed its wettest February on record, with 9.21 inches having fallen. Monroe observed its second wettest February on record with 10.90 inches, falling just shy of the record with 11.04 inches in 1956. Thus, the moderate drought and abnormally dry conditions were removed by the end of the month from the U.S. Drought Monitor.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jan 31, 10:50 PM CST, 1 hour 10 minutes earlier.

Area forecast discussion, Jan 31, 10:50 PM CST, 1 hour 10 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
1050 PM CST Wed Jan 31 2018

.AVIATION...
South winds around 10 kts as pressure gradient invok approaching
cold front remain in place. VFR skc conditions until after 01/06z
with only patchy cirrus aloft. Mvfr decks currently developing
near I-10 will spread nwd after that time with ocnl ifr at mainly
klfk and kmlu. After 01/15z scattered decks with ocnl high mvfr
to low ifr cigs until late aftn cold front results in quick wshft
from nw-n. -SHRA may occur near frontal boundary, especially at
kmlu and keld by late aftn, until around 02/03z. Cigs slowly lift
to low vfr as ne winds increase under sharp low lvl inversion to
15 to 20 kts. Some cigs may scatter before 02/06z, especially at
keld./07/.

&&

.PREV DISCUSSION... /issued 942 PM CST Wed Jan 31 2018/

UPDATE...
Minor changes made to the ongoing forecast. Adjusted the sky
cover to show high level cloudiness across portions of deep east
TX and central LA. As expected, temperatures are slow to decline
with a mild night in store /40s and 50s/. However, temperatures
have cooled off a bit more than anticipated across portions of
southwest AR and have lowered temps there by a few degrees for
the minT. Otherwise, cold frontal boundary still expected to
impinge the Four-State Region tomorrow aftn/evening, resulting in
chances for isolated to scattered rain showers.

PREV DISCUSSION... /issued 454 PM CST Wed Jan 31 2018/

DISCUSSION...
Another warm day was observed today with sunny skies and strong
Southerly surface wind around the back side of the surface high
pressure system that brought recent cool temperatures and around
the front side of a surface low pressure system over the Southern
Plains and Pan Handles of Texas and Oklahoma. The tight pressure
gradient with the surface low and high produce strong and gusty
winds of 15-25 MPH with higher gusts to 30-35 MPH. The increasing
South low level flow overnight and increasing moisture will
provide some patchy fog late over the Southern zones South of
Interstate 20 across lower Northwest and North Central Louisiana
and Deep East Texas. The surface low pressure system will be
nudged to the Southeast overnight as a series of upper
disturbances rounding the base of a broad longwave trough of
low pressure covering much of the nation. The moisture will
combine with the East extention of a front across Arkansas and
provide a slight chance of rain late and movement of the rain
South by mid day to include Southeast Oklahoma and parts of
Northeast Texas then across East Texas and into North Louisiana
in the afternoon as the front pushes into Central Louisiana and
Deep East Texas. Rains will taper off in wake of the surface
boundary during the overnight hours. Surface high pressure will
build into the Four State Region returning near normal
temperatures and dry conditions through the rest of the work
week. Once this high shifts off to the East of the area, moisture
will be returning over the lower surface cool temperatures and
return rain chances from South to North during the day Saturday.
By Saturday night the chance for rain become likely as another
surface low over North Texas and the advancing surface high to
the East draws gulf moisture across the region with a series of
upper disturbances associated with our next long wave trough of
low pressure amplifies across the plains and into South Texas.
The associated surface front will extend along and near Interstate
20 by early Sunday Morning. Rain chances start to taper off during
the afternoon and end by early evening. Have removed mention of
rain overnight Sunday therefore any mention of wintry
precipitation has also been removed which also matches surrounding
Weather Service offices forecast. In the progressive weather
pattern associated with a longwave trough of low pressure across
the central sections of the country, our next rain chance returns
for Tuesday into Wednesday and ends by Wednesday night with the
approach of our next cold front and return to dry conditions
with building high pressure on the surface in wake of the
cold front. /06/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  51  69  39  52 /  10  20  10   0
MLU  50  68  36  48 /  10  40  30   0
DEQ  43  62  33  48 /  20  20   0   0
TXK  50  63  34  48 /  10  20  10   0
ELD  49  64  34  48 /  20  40  10   0
TYR  52  68  40  53 /  10  10  10   0
GGG  52  69  39  53 /  10  10  10   0
LFK  53  73  47  54 /  10  10  20   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&
Hazardous weather outlook, Jan 31, 6:29 PM CST, 5 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
629 PM CST Wed Jan 31 2018

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-020030-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-
Grant-Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-
Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-
Panola-Nacogdoches-Shelby-Angelina-San Augustine-
629 PM CST Wed Jan 31 2018

This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, northwest
Louisiana, southeast Oklahoma, east Texas and northeast Texas.

.DAY ONE...Tonight...

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

A cold front will be entering Southeast Oklahoma and Southwest
Arkansas early Thursday reaching the Interstate 20 corridor by
early afternoon and into the central sections of Louisiana and
Lower Toledo Bend county of Deep East Texas. Isolated to scattered
showers will occur along and ahead of the boundary and quickly
come to an end Thursday night. Showers return for Saturday with
moisture returning over the colder surface air. The next cold
front arrives Saturday night near midnight for Southwest and South
Central Arkansas and Northeast Texas reaching the Interstate 20
corridor of Louisiana and East Texas near daybreak Sunday.
Overnight temperatures Sunday night will dip into the upper 20s to
middle to upper 30s. No hazardous weather is expected at this
time.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators...and storm spotters will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

16 drought. Local standard time, as filed.

Drought, Caddo

When
February 1, 12:00 AM CST to February 14, 11:59 PM CST
Where
Caddo forecast zone
Reported by
Drought Monitor
Coordinates
32.580, -93.882 (the zone’s center; the record gives no point)

Drought, Bossier

When
February 1, 12:00 AM CST to February 14, 11:59 PM CST
Where
Bossier forecast zone
Reported by
Drought Monitor
Coordinates
32.679, -93.605 (the zone’s center; the record gives no point)

Drought, De Soto

When
February 1, 12:00 AM CST to February 14, 11:59 PM CST
Where
De Soto forecast zone
Reported by
Drought Monitor
Coordinates
32.056, -93.737 (the zone’s center; the record gives no point)

Drought, Red River

When
February 1, 12:00 AM CST to February 14, 11:59 PM CST
Where
Red River forecast zone
Reported by
Drought Monitor
Coordinates
32.093, -93.340 (the zone’s center; the record gives no point)

Drought, Bienville

When
February 1, 12:00 AM CST to February 14, 11:59 PM CST
Where
Bienville forecast zone
Reported by
Drought Monitor
Coordinates
32.347, -93.056 (the zone’s center; the record gives no point)

Drought, Webster

When
February 1, 12:00 AM CST to February 14, 11:59 PM CST
Where
Webster forecast zone
Reported by
Drought Monitor
Coordinates
32.714, -93.335 (the zone’s center; the record gives no point)

Drought, Claiborne

When
February 1, 12:00 AM CST to February 14, 11:59 PM CST
Where
Claiborne forecast zone
Reported by
Drought Monitor
Coordinates
32.823, -92.996 (the zone’s center; the record gives no point)

Drought, Lincoln

When
February 1, 12:00 AM CST to February 14, 11:59 PM CST
Where
Lincoln forecast zone
Reported by
Drought Monitor
Coordinates
32.602, -92.665 (the zone’s center; the record gives no point)

Drought, Union

When
February 1, 12:00 AM CST to February 14, 11:59 PM CST
Where
Union forecast zone
Reported by
Drought Monitor
Coordinates
32.832, -92.375 (the zone’s center; the record gives no point)

Drought, Ouachita

When
February 1, 12:00 AM CST to February 14, 11:59 PM CST
Where
Ouachita forecast zone
Reported by
Drought Monitor
Coordinates
32.478, -92.155 (the zone’s center; the record gives no point)

Drought, Jackson

When
February 1, 12:00 AM CST to February 14, 11:59 PM CST
Where
Jackson forecast zone
Reported by
Drought Monitor
Coordinates
32.302, -92.558 (the zone’s center; the record gives no point)

Drought, Winn

When
February 1, 12:00 AM CST to February 14, 11:59 PM CST
Where
Winn forecast zone
Reported by
Drought Monitor
Coordinates
31.944, -92.637 (the zone’s center; the record gives no point)

Drought, Natchitoches

When
February 1, 12:00 AM CST to February 14, 11:59 PM CST
Where
Natchitoches forecast zone
Reported by
Drought Monitor
Coordinates
31.724, -93.096 (the zone’s center; the record gives no point)

Drought, Grant

When
February 1, 12:00 AM CST to February 14, 11:59 PM CST
Where
Grant forecast zone
Reported by
Drought Monitor
Coordinates
31.600, -92.559 (the zone’s center; the record gives no point)

Drought, La Salle

When
February 1, 12:00 AM CST to February 14, 11:59 PM CST
Where
La Salle forecast zone
Reported by
Drought Monitor
Coordinates
31.677, -92.160 (the zone’s center; the record gives no point)

Drought, Caldwell

When
February 1, 12:00 AM CST to February 14, 11:59 PM CST
Where
Caldwell forecast zone
Reported by
Drought Monitor
Coordinates
32.092, -92.117 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2018Every state in 2018This day in weather historyWarnings in Louisiana, February 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 736623, 736624, 736625, 736626, 736627, 736628, 736629, 736630, 736631, 736632, 736633, 736634, 736635, 736636, 736637, 736638.